Alert archive / New Mexico / Flash Flood Warnings in 2007
Flash Flood Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 29, 2007, 5:09 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2007, 5:09 PM MDT (23:09 UTC)
- Expired
- Sep 29, 2007, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 173 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 292314 FFWMAF NMC015-300215- /O.NEW.KMAF.FF.W.0031.070929T2309Z-070930T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 509 PM MDT SAT SEP 29 2007 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 815 PM MDT * AT 505 PM MDT...TRAINED WEATHER SPOTTERS REPORTED 1 FOOT OF WATER OVER COUNTY ROAD 34 NEAR LAKEWOOD. NATIONAL WEATHER SERVICE RADAR DETECTED SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF NORTH CENTRAL EDDY COUNTY. RADAR ESTIMATES AS MUCH AS 1.5 INCHES OF RAIN PER HOUR WILL BE POSSIBLE WITH THIS ACTIVITY AS IT MOVES TO THE NORTHEAST AROUND 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAYTON... LAKEWOOD...SEVEN RIVERS...U.S. HIGHWAY 285. ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. LAT...LON 3295 10428 3277 10395 3230 10440 3250 10471 TIME...MOT...LOC 2309Z 180DEG 0KT 3265 10437 $$
3 follow-up statements
000 WGUS74 KMAF 292329 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT SAT SEP 29 2007 NMC015-300215- /O.CON.KMAF.FF.W.0031.000000T0000Z-070930T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 528 PM MDT SAT SEP 29 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR NORTHERN EDDY COUNTY... AT 526 PM MDT...TRAINED WEATHER SPOTTERS REPORTED TWO FEET OF WATER COVERING THE ROAD IN THE LAKEWOOD AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKWOOD... DAYTON AND ATOKA EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3295 10428 3277 10395 3230 10440 3250 10471 TIME...MOT...LOC 2328Z 180DEG 0KT 3265 10437 $$
000 WGUS74 KMAF 300105 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 756 PM CDT SAT SEP 29 2007 NMC015-300215- /O.CON.KMAF.FF.W.0031.000000T0000Z-070930T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 656 PM MDT SAT SEP 29 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR NORTHERN EDDY COUNTY... AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN EDDY COUNTY. ALTHOUGH THIS ACTIVITY IS EXPECTED TO GRADUALLY WEAKEN THROUGH 815 PM MDT...ANY ADDITIONAL RAINFALL COMBINED WITH RUNOFF FROM EARLIER VERY HEAVY RAINS WILL CONTINUE TO POSE A FLASH FLOOD THREAT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAYTON... ATOKA AND LAKEWOOD. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3295 10428 3277 10395 3230 10440 3250 10471 TIME...MOT...LOC 0056Z 180DEG 0KT 3265 10437 $$
000 WGUS74 KMAF 300210 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 908 PM CDT SAT SEP 29 2007 NMC015-300218- /O.EXP.KMAF.FF.W.0031.000000T0000Z-070930T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 808 PM MDT SAT SEP 29 2007 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR NORTHERN EDDY COUNTY... AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS NORTHERN EDDY COUNTY...WHICH MAY RESULT IN MINOR FLOODING OF LOW LYING AREAS. ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3295 10428 3277 10395 3230 10440 3250 10471 TIME...MOT...LOC 0208Z 180DEG 0KT 3265 10437 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:32 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 29, 3:32 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 432 PM CDT SAT SEP 29 2007 .SHORT TERM... ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WITH SURFACE DEWPOINTS IN THE 60S EXTENDING WESTWARD TO ALONG THE GUADALUPE AND DAVIS MOUNTAINS. A CONTINUATION OF PRESSURE FALLS ALOFT ACROSS THE SOUTHERN ROCKIES WILL AID IN BRISK SOUTHERLY LOW LEVEL FLOW PERSISTING INTO THE EVENING HOURS WHILE A 40KT SOUTHERLY LOW LEVEL JET REDEVELOPS ACROSS WEST TEXAS AROUND MIDNIGHT. MARGINAL INSTABILITY...AROUND 1000 J/KG...AND SOME VERTICAL WIND SHEAR...25-30KT BULK SHEAR...SHOULD AID IN INITIATING SCATTERED THUNDERSTORMS ACROSS THE WESTERN MOUNTAIN AREAS LATER THIS AFTERNOON...WITH A FEW STORMS DRIFTING EASTWARD ACROSS THE ADJACENT PLAINS DURING THE EVENING HOURS PARTIALLY SUSTAINED BY THE DEVELOPING LOW LEVEL JET. THE VERTICAL WIND SHEAR WILL BE MOSTLY UNIDIRECTIONAL...RESULTING IN THE POTENTIAL FOR MARGINALLY SEVERE HAIL AND STRONG DOWNBURST WINDS NEAR THE MOST INTENSE CELLS DURING THE LATE AFTERNOON AND EVENING HOURS. .LONG TERM... A SERIES OF TROUGHS WILL MOVE ACROSS THE U.S. DURING THE FORECAST PERIOD. DESPITE THIS...WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL REMAIN ON THE EDGE OF MID TO UPPER LEVEL RIDGING THROUGH MOST OF THE WEEK. THERE IS A SLIGHT POSSIBILITY OF ONE OF THESE TROUGHS PULLING A FRONT THROUGH A PORTION OF THE AREA TUESDAY. BOTH THE ECMWF AND THE GFS ONLY PULL THE FRONT THROUGH TO MIDLAND...BUT IT APPEARS TO BE ONLY A WIND SHIFT. NEITHER MODEL HAS ANY PRECIPITATION OR TEMPERATURE CHANGE ASSOCIATED WITH THE FRONT. AS THE RIDGE BUILDS AND DIMINISHES...SEVERAL SHORTWAVES WILL TRANSLATE AROUND THE RIDGE AND THROUGH THE CWA. SOUTHEASTERLY LOW LEVEL WINDS WILL KEEP MOISTURE AROUND AND THE SHORTWAVES WILL PROVIDE LIFT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SINCE THE TIMING OF THESE WAVES WILL BE IMPOSSIBLE TO NAIL DOWN UNTIL CLOSER TO THEIR OCCURRENCE...WILL SETTLE FOR SOME LOW ORDER POPS THROUGH MOST OF THE PERIOD. FEW CHANGES TO THE GOING FORECAST...TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE NORMAL. && .AVIATION... BREEZY SOUTHERLY WINDS GUSTING UP TO 25KT DURING THE AFTERNOON AND EVENING HOURS WILL SUBSIDE INTO THE 10-15KT RANGE BY MIDNIGHT AS THE LOW LEVEL JET DEVELOPS AND WINDS DECOUPLE. ANY THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING SHOULD REMAIN HIGH BASED THUS MAINTAINING VFR CONDITIONS...UNTIL THE EARLY MORNING HOURS AROUND 08Z WHERE THE LOW LEVEL JET WILL AID IN DEVELOPING BKN/OVC MVFR AND IFR LOW CLOUDS ACROSS MUCH OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 89 66 88 / 10 20 10 20 CARLSBAD NM 65 90 63 90 / 20 10 10 30 DRYDEN TX 69 91 68 90 / 10 20 10 10 FORT STOCKTON TX 68 92 66 89 / 10 20 10 20 GUADALUPE PASS TX 60 85 61 84 / 20 20 10 30 HOBBS NM 63 90 65 88 / 20 10 10 20 MARFA TX 54 84 57 84 / 10 20 10 20 MIDLAND INTL AIRPORT TX 65 90 65 88 / 10 20 10 20 ODESSA TX 63 91 67 89 / 10 20 10 20 WINK TX 69 97 69 95 / 10 20 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Sep 29, 1:28 PM MDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 PM CDT SAT SEP 29 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 228 PM CDT SAT SEP 29 2007 /128 PM MDT SAT SEP 29 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA GENERALLY WEST OF A LINE FROM SEMINOLE TO FORT STOCKTON TO FORT DAVIS TO CANDELARIA THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED...HOWEVER THE STRONGER STORMS MAY PRODUCE HEAVY RAIN AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 29, 3:45 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 445 PM CDT SAT SEP 29 2007 NMZ028-292245- EDDY COUNTY PLAINS- 345 PM MDT SAT SEP 29 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ARTESIA AT 345 PM MDT...MOVING NORTHEAST AT 10 MPH. AREAS AFFECTED INCLUDE ARTESIA... ATOKA...U.S. HIGHWAYS 285 AND 82. GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Sep 29, 4:55 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT SAT SEP 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 1 S SEVEN RIVERS 32.58N 104.42W
09/29/2007 E0.75 INCH EDDY NM TRAINED SPOTTER
PENNY HAIL WAS REPORTED 1 MILE SOUTH OF SEVEN RIVERS ON
U.S. HIGHWAY 285.
&&
EPLATTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 4:35 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
Nearby
Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.